Wisconsin, 2024

Flash Flood and Hail in Wisconsin, July 7, 2024

July 7, 2024 · NWS ARX · 2 events in 2 counties and zones

During the evening hours on July 7th a slow moving thunderstorm moved over portions of northwestern Clark County. These storms produced heavy rainfall totals which resulted in some flooding along County Road O near Greenwood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the evening hours on July 7th a slow moving thunderstorm moved over portions of northwestern Clark County. These storms produced heavy rainfall totals which resulted in some flooding along County Road O near Greenwood. Additionally, other storms produced small hail in Taylor County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 7, 12:55 PM CST, 3 hours 51 minutes earlier. Its key messages:

  • Isolated to scattered showers/storms are possible over the next few days, with rain chances gradually lessening for mid/late week. Most hours will be dry, though, and the risk for organized heavy rain/severe weather is low.
  • Near to below average temperatures early this week will trend upward by next weekend.
  • Minor to moderate flooding continues along the Mississippi River, but river levels will be falling gradually over the coming week.
Area forecast discussion, Jul 7, 12:55 PM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
155 PM CDT Sun Jul 7 2024

.KEY MESSAGES...

- Isolated to scattered showers/storms are possible over the
  next few days, with rain chances gradually lessening for
  mid/late week. Most hours will be dry, though, and the risk
  for organized heavy rain/severe weather is low.

- Near to below average temperatures early this week will trend upward
  by next weekend.

- Minor to moderate flooding continues along the Mississippi
  River, but river levels will be falling gradually over the
  coming week.

&&

.DISCUSSION...
Issued at 155 PM CDT Sun Jul 7 2024

This Evening - Wednesday:

GOES water vapor channel and RAP 500 mb heights show a broad trough
extending from the northern Rockies into the western Great Lakes
early this afternoon, with several embedded vorticity maxima
noted across the Dakotas into Minnesota. Surface analysis early
this afternoon showed a diffuse boundary across western IA/MN.
SPC mesoanalysis indicated pockets of 1000 J/kg MLCAPE along
with 20-25 kts of effective shear as of 2 pm. Within minimal
inhibition, isolated to scattered showers/storms are possible
this afternoon into tonight, although lift to help generate
organized storms this afternoon is nebulous. There is a
slightly stronger synoptic lift signal overnight from northeast
Iowa into central Wisconsin ahead of the trough axis. Any
storms should be subsevere, although gusty winds/small hail
cannot be ruled out. Although rain amounts overall will be light
spatially, localized amounts of 1 to 2" could occur with slow
moving storms. With light boundary layer flow, patchy fog could
develop early Monday, but confidence is low given uncertainty in
cloud/precip coverage.

Additional isolated to scattered storms are possible Monday
afternoon with diurnal destabilization beneath the mid-level cold
pool/trough. Low, mainly diurnal shower/storm chances continue
into mid-week within the broadly cyclonic flow. However, severe
storm potential should be low as both shear/instability are
fairly marginal. Will have to monitor the remnants of Beryl, as
guidance lifts this system northeastward by mid-week towards
the Great Lakes trough. Current multi-model global ensemble
forecasts suggest the bulk of the rainfall will skirt south
across the Mid-Mississippi Valley into the Great Lakes/Ohio
Valley with less than a 10% chance for at least 1/2 an inch of
rain across far southwest Wisconsin on Wednesday. Temps through
mid-week will generally be near to below average.

Thursday - Sunday:

Mid-level heights will begin to build late this week into the coming
weekend as the broad troughing across the Upper MS Valley loses its
influence. As this occurs, there is little signal for meaningful
rainfall late this coming work week. By next weekend, increasing
quasi-zonal to northwest mid-level flow may develop across the Upper
Midwest along the periphery of the strong ridge centered over the
Rockies. Any embedded shortwaves interacting with the moist,
unstable environment could result in showers/storms, but
predictability in these details is very low at this time. Otherwise,
the pattern favors rebounding temps back above average heading into
the weekend, although spread in the model suite also increases,
especially heading northward, likely due to uncertainty in the
amplitude/orientation of the flow and timing of shortwave
troughs/convection. However, some locations could be back up near 90
by later in the week or next weekend. NBM probabilities for 90F
temps increase to 20 to 60% across parts of northeast Iowa,
southwest into central Wisconsin and the immediate Mississippi River
Valley by next Sunday.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1252 PM CDT Sun Jul 7 2024

A shortwave trough will move through the region from tonight
into Monday. It will bring with it scattered showers and storms.
With little consensus in the CAMs, just went with vicinity
showers from this evening into the early overnight.

On Monday morning, there will be light winds up to 850 mb and
low level moisture up to 950 mb. This might result in some
valley fog. Due to this, added BC FG to the KLSE TAF.

&&

.HYDROLOGY...
Issued at 347 AM CDT Sun Jul 7 2024

The Mississippi River is noting falling river levels from north
of Brownsville, MN with Lake City, MN falling below flood stage.
Locations near crest from Brownsville, MN on south to
Guttenberg, IA. River stages are expected to fall into this
week from northeast Iowa and southwestern Wisconsin on northward
along the Mississippi River. Generally lighter rainfall amounts
of up to around 0.5" from now through Tuesday are expected,
with locally higher amounts possible with any storms that pass
over. May have to watch the remnants of Tropical Storm Beryl for
more substantial rainfall across southwestern WI/northeast IA
for Tuesday night and Wednesday. However, the probabilities for
heavier rainfall with this system remain low as guidance keeps
much of the heavier rainfall farther south and east of the local
area.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...JM
AVIATION...Boyne
HYDROLOGY...Naylor
Hazardous weather outlook, Jul 7, 11:19 AM CST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1219 PM CDT Sun Jul 7 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-082130-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1219 PM CDT Sun Jul 7 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered storms are possible this afternoon into
tonight. Lightning will be the main hazard, although gusty winds
or small hail could also occur with a few storms.

Flooding will continue along the Mississippi River. Please see
the latest flood statements for additional details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered storms remain possible at least through mid
week. The probability of organized severe storms is low.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

The radar

The La Crosse radar (KARX), 157 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Taylor

When
July 7, 4:46 PM CST
Where
Taylor County, 4.13 mi ENE of Gilman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.190, -90.720

A trained spotter reported penny sized hail.

Flash Flood, Clark

When
July 7, 9:03 PM CST
Where
Clark County, 3.6 mi NW of Greenwood to 3.45 mi NW of Greenwood
Cause
Heavy Rain
Reported by
State Official
Coordinates
44.800, -90.660

Local officials reported water flowing over County Road O near Greenwood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204194, 1204157.